Thunderstorm Wind, Miami
- When
- July 9, 8:14 PM CST
- Where
- Miami County, Louisburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.617, -94.683
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 1:00 PM CST, 7 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 PM CDT WED JUL 9 2003 FOR THE WEEKEND AND FIRST HALF OF NEXT WEEK...THE AMPLIFYING RIDGE ...CURRENTLY TO OUR WEST...WILL DOMINATE THE WEATHER ACROSS THE FORECAST AREA. BY EARLY THIS WEEKEND THE WEST CONUS RIDGE WILL START TO EXPAND EAST...BEGINNING TO PUSH TEMPERATURES UP. ECMWF/UKMET/CANADIAN MODELS WANT TO KEEP THE AMPLIFIED RIDGE PATTERN...WITH THE ECMWF/CANADIAN SHIFTING THE RIDGE EAST. THE GFS WANTS TO FLATTEN THE RIDGE BACK OUT INTO A REPEAT OF THE PATTERN THAT HAS DOMINATED THE MIDWEST FOR THE PAST WEEK. PREFERENCE IS ON THE MAJORITY CONSENSUS OF THE ECMWF/CANADIAN MODELS. THIS WOULD INDICATE THAT CONDITIONS SHOULD REMAIN HOT AND HUMID THROUGH THE WEEKEND AND EARLY NEXT WEEK. THOUGH...GIVEN THE PERFORMANCE OF THE FLATTENED RIDGE PATTERN OF THIS PAST WEEK...THE GFSS FLATTENED RIDGE WOULD LEAVE US HOT AND HUMID ALSO. THEREFORE I ONLY MADE MINOR CHANGES TO THE GOING TEMPERATURES...AND LEFT THE EXTENDED SECTIONS DRY. CUTTER 2PM... CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY STRETCHES ALONG MO/IA BORDER EARLY THIS AFTERNOON. AS SFC LOW MOVES JUST TO OUR NE LATER TODAY AND TONIGHT...EXPECT CONVECTION TO FOCUS ALONG ASSOCIATED COLD FRONT. AFTER SLOWING THE SYSTEM DOWN 24 HRS AGO...MODELS ARE PRETTY CONSISTENT IN PUSHING THE SYSTEM OUT OF THE AREA BY AROUND 08Z THU. PER SPC DAY1 OUTLOOK...INSTABILITY SEEMS FOCUSED IN NORTHEAST CORNER OF FORECAST AREA. CAPES OF AROUND 3500-4500 J/KG ACROSS MOST OF THE REGION...BUT BEST MID LEVEL CAPE AND SHEAR SEEM LOCALIZED IN NE MO AND S IOWA. CARRY CHANCE OF TS THROUGH EARLY THURSDAY MORNING...THEN DRY THINGS OUT. ETA/GFS TRY TO PUT A SURFACE LOW OVER OKLAHOMA ON FRIDAY PUSHING A THETA E RIDGE INTO THE AREA. THINK ANY PRECIP FROM THIS TO REMAIN MAINLY SOUTH AND WEST OF FA AND WILL GO DRY FOR NOW. BLEND OF GUIDANCE FOR TEMPS IN THE SHORT TERM. SJ 12 PM... CONVECTION FORMED ALONG AN OUTFLOW BOUNDARY THIS MORNING...KEEPING SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON AS FAR SOUTH AS THE MO RIVER. WILL UPDATE ZONE FORECASTS TO CONTINUE PRECIP IN NORTHERN COUNTIES THROUGH TONIGHT AND FRESHEN WORDING...OTHERWISE NO CHANGES. 200 AM... MAIN CONCERN IS THE THREAT OF STRONG CONVECTION THIS AFTERNOON AND THIS EVENING. WEAK...NEARLY STATIONARY BOUNDARY CONTINUED TO BE LOCATED ALONG THE MISSOURI AND IOWA BORDER. CONVECTION HAS CEASED ALONG THE BOUNDARY DUE TO NOCTURNAL COOLING...INCREASING CAP AND ONLY WEAK THETAE ADVECTION IN VICINITY OF THE BOUNDARY. EXPECT THETAE ADVECTION TO INCREASE DURING THE NEXT FEW HOURS...BUT CAP ALSO INCREASING AS PER MESOETA. MESOETA GENERATES PRECIPITATION THIS MORNING ACROSS NORTHERN MISSOURI IN RESPONSE TO A OUTFLOW BOUNDARY FROM CURRENT NEBRASKA COMPLEX. OUTLFOW BOUNDARY SEEN IN CURRENT OBSERVATIONS AND RADAR...BUT CONVECTION MAY BE TOUGH TO GENERATE DUE TO CAP...ESPECIALLY NORTHWEST ZONES THIS MORNING. WILL MAINTAIN LOW POP EXTREME NORTHERN ZONES THIS MORNING DUE TO UNCERTAINTITY. BELIEVE MESOETA CHARGES THIS OUTFLOW BOUNDARY TOO FAR SOUTH INTO MISSOURI BY 18Z...TO I-70. EXPECT BOUNDARY TO DRIFT INTO EXTREME NORTHERN MISSOURI AND MAY SERVE TO REINFORCE FRONT CURRENTLY LOCATED ALONG THE BORDER. THIS BOUNDARY MAY SERVE AS A FOCUS FOR DEVELOPMENT THIS AFTERNOON IF IT CAN HOLD ITS POSITION WHICH MAY BE TOUGH DUE TO RELATIVELY STRONG SURFACE LOW DEVELOPMENT EXPECTED IN NORTHERN IOWA...AND STRONG AFTERNOON HEATING. OTHERWISE...ETA/AVN MODELS SIMILIAR IN DROPPING STRONG UPPER TROF INTO THE WESTERN GREAT LAKES BY THIS EVENING. TIMING OF THE FRONT IS SIMILIAR...REACHING A STJ TO BETHANY LINE BY 00Z...AND QUICKLY EXITING THE SOUTHEAST CWA BY 09Z. ALTHOUGH CAP RATHER STRONG...FRONT COMING THROUGH AT TIME AT MAX HEATING. PLAN TO BOOST POPS A LITTLE MORE AS FEEL CONDITIONS ARE FAVORABLE FOR AT LEAST SCATTERED DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONT BY MID TO LATE AFTERNOON. SOME STORMS WILL LIKELY BE SEVERE WITH INCREASING SHEAR. MESOETA INSTABILITY AND CAPE VALUES LOOK A LITTLE UNDERDONE...LIKELY DUE TO UNLIKELY DEVELOPMENT OF MORNING AND EARLY AFTERNOON CONVECTION WELL SOUTH INTO THE CWA...KEEPING ITS SURFACE TEMPERATURES TOO COLD. EXPECT CAPE VALUES IN EXCESS OF 3000 J/KG. PRIMARY THREAT FROM THE THUNDERSTORM ACITIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...IF OUTFLOW BOUNDARY HOLDS ALONG THE BOUNDARY...ENOUGH STORM RELATIVE HELICITY MAY SUPPORT AN ISOLATED SUPERCELL. IN ADDITION...HAVE SOME CONCERN ABOUT HEAT INDICES FOR TODAY. HOWEVER...BELIEVE HEAT INDICES WILL FALL JUST BELOW CRITERIA FOR WEST CENTRAL ZONES...BETWEEN 100 AND 105. OTHERWISE...COOLER AND DRIER AIR TO SPREAD ACROSS THE CWA LATER TONIGHT WITH DRIER AND COOLER CONDITIONS FOR THURSDAY AND FRIDAY. DB 300 PM... NEXT CONCERN IS THE TIMING OF SEVERE WX WEDNESDAY AFTERNOON. MESOETA SOUNDING SHOWS CAPES BUILD TO 3000 - 4000 J/KG BY WED AFTERNOON. ETA SHOW SURFACE FRONT ENTERING IN NW MO AROUND 18Z WED. WIND PROFILE SHOWS VERY LITTLE VEERING IN THE WINDS WITH HEIGHTS. 700MB TEMPS WARMING BY 12Z WED IN WEST...SO CAPPING WILL HOLD OFF ACTIVITY TIL AROUND 18Z WHEN FRONT MOVES DOWN FROM IOWA WHERE MODELS SHOW BEST DYNAMICS. MODERATE WINDS ALOFT SHOULD MAKE IN-LINE WIND DAMAGE THE MAJOR THREAT. FREEZING LEVELS ARE AROUND 15 K...SO LARGE HAIL WOULD ONLY BE LIMITED TO THE STRONGEST STORMS. AFTERWARDS...HIGH PRESSURE BUILDS IN WITH DRIER AND SLIGHTLY COOLER AIR. ONLY CHANGES MADE WERE SPEEDING UP TIMING OF THE FRONT WEDNESDAY BY ABOUT 4 HOURS. OTHERWISE...NO OTHER MAJOR CHANGES TO SHORT TERM AT THIS TIME. SJ .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 101 PM CDT WED JUL 9 2003 ...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON THROUGH EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY TONIGHT. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. AN UPPER LEVEL SYSTEM IN THE CENTRAL PLAINS WILL HELP DRIVE A COLD FRONT INTO NORTHWEST MISSOURI THIS EVENING. THE ATMOSPHERE AHEAD OF THE FRONT IS EXTREMELY UNSTABLE. THE UNSTABLE AIR ALONG WITH OUTFLOW BOUNDARIES FROM LAST NIGHTS CONVECTION...WILL HELP SCATTERED SEVERE THUNDERSTORMS DEVELOP THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA AHEAD OF THE COLD FRONT. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SUFFICIENT SHEAR MAY BE PRESENT IN NORTHEASTERN MISSOURI TO SUPPORT AN ISOLATED TORNADO...IN THE VICINITY OF ANOTHER OUTFLOW BOUNDARY.. THAT RISK AREA IS GENERALLY NORTH OF A LINE FROM GRANT CITY TO TRENTON TO MACON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. LVQ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 PM 5 E GRAHAM MO 1 INCH HAIL
07/09/03 NODAWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 PM 10 WSW BOLCKOW MO .75 INCH HAIL
07/09/03 ANDREW REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 10 WSW BOLCKOW MO .75 INCH HAIL
07/09/03 ANDREW REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM 3 W PRINCETON MO WIND DAMAGE
07/09/03 MERCER LARGE TREE LIMBS
REPORTED DOWN
REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM INDEPENDENCE MO .75 INCH HAIL
07/09/03 JACKSON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
912 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM INDEPENDENCE MO .88 INCH HAIL
07/09/03 JACKSON REPORTED BY STORM
SPOTTER.The Pleasant Hill radar (KEAX), 42 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379133, 5379134.